Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: PI equals heart damage
Dec 12, 2003

This study came out 11/21/03. Note the conclusion: The researchers put these findings in perspective, concluding that, given a patient's HIV status and the health risks it already presents, the excess risk imposed by combination therapy is low.

here is the full article: HeartCenterOnline Study finds combination HIV drugs increase risk of heart attack Nov 21 (HeartCenterOnline) - Danish researchers find an association between combination antiretroviral therapy for HIV and an increase in the rate of heart attack. The results are published in the November 20th issue of The New England Journal of Medicine. Since AIDS was first identified in the early 1980's, there has been clear evidence from autopsy reports that there is a link between human immunodeficiency virus (HIV, the virus that causes AIDS) and the heart, and that heart abnormalities are linked with shortened life expectancy in those who are HIV-positive. Heart conditions that have been detected fairly often in HIV-positive patients include:

*pericarditis *myocarditis *pulmonary hypertension *dilated cardiomyopathy *heart failure

However, it is not yet understood whether the heart is damaged by the HIV virus itself or by opportunistic infections (minor infections that become more dangerous in patients with low immunity) caused by the HIV virus. HIV- positive patients are at greater risk of viral infections (e.g., from the cytomegalovirus or herpes simplex) that can injure the heart regardless of HIV status.

What is known with greater certainty is that some HIV treatments can affect the heart, such as intravenous pentamidine, interferon alpha, foscarnet and adriamycin. (Zidovudine - AZT - a drug commonly used in HIV therapy, has not been associated with heart problems in humans.)

The current study was led by Dr. Jens D. Lundgren and colleagues from the Data Collection on Adverse Events of Anti-HIV Drugs (DAD) Study Group. They noted that an association between combination retroviral treatment and increased risk of heart attack had been "controversial."

Investigating this association, the researchers enrolled 22,468 patients with HIV between December 1999 and April 2001. "Combination antiretroviral therapy" was defined as any treatment that included a protease inhibitor or non-nucleoside reverse transcriptase inhibitor.

It was found that, the longer patients were taking combination therapy, the higher the rate of heart attack. Specifically, there was a 26 percent increase in the rate of heart attack "per year of exposure [to combination therapy] during the first four to six years of use." The researchers also listed other factors that could also increase this risk (e.g., current or former smoking, personal history of heart disease, high levels of cholesterol and triglycerides, presence of diabetes.

The researchers put these findings in perspective, concluding that, given a patient's HIV status and the health risks it already presents, the excess risk imposed by combination therapy is low. Moreover, the risks of adverse effects "must be balanced against the marked benefits from antiretroviral treatment."

To learn more about this topic, visit HeartCenterOnline's HIV & the Heart.

Copyright 2000-2003 HeartCenterOnline, Inc.

Publish Date: November 21, 2003

Response from Dr. Pierone

The mounting evidence demonstrates that antiretroviral therapy is associated with a higher rate of heart attacks in persons on HIV medications. Not all studies have concurred (they never do), but the bulk of evidence show that the negative metabolic effects of HIV medications increase cardiovascular risks. However, the benefit of therapy (in those that need it, of course) vastly outweighs the modest risk of cardiovascular events.

There are many unanswered questions. HIV medications differ quite a bit in their propensity to cause metabolic side effects and increased cholesterol. The worst offenders from a lipid perspective are the protease inhibitors (atazanavir, Reyetaz in an exception in this regard) and some studies have shown higher risk of heart attacks with protease inhibitors. The D:A:D study that you quoted recently published results in the New England Journal of Medicine. This large study is ongoing and should be able to rank HIV medications by cardiovascular risk as more patients are followed for a longer period of time. HIV doctors are concerned about this issue as evidenced by a recent poll taken by members of the American Academy of HIV Medicine. Most providers reported taking metabolic effects of drugs into consideration in when choosing an HIV treatment regimen.

I agree with this statement in the article:

The researchers put these findings in perspective, concluding that, given a patient's HIV status and the health risks it already presents, the excess risk imposed by combination therapy is low. Moreover, the risks of adverse effects "must be balanced against the marked benefits from antiretroviral treatment."



Previous
MARIAS FRIEND
Next
Combivir and Videx

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement